A note on the Aiello–Subbarao conjecture on addition chains

Hatem M. Bahig
Notes on Number Theory and Discrete Mathematics
Print ISSN 1310–5132, Online ISSN 2367–8275
Volume 28, 2022, Number 2, Pages 276–280
DOI: 10.7546/nntdm.2022.28.2.276-280
Download PDF (231 Kb)


Authors and affiliations

Hatem M. Bahig
Department of Mathematics, Faculty of Science, Ain Shams University
Cairo, Egypt


Given a positive integer x, an addition chain for x is an increasing sequence of positive integers 1=c_0,c_1, \ldots , c_n=x such that for each 1\leq k\leq n, c_k=c_i+c_j for some 0\leq i\leq j\leq k-1. In 1937, Scholz conjectured that for each positive integer x, \ell(2^x-1) \leq \ell(x)+ x-1, where \ell(x) denotes the minimal length of an addition chain for x. In 1993, Aiello and Subbarao stated the apparently stronger conjecture that there is an addition chain for 2^x-1 with length equals to \ell(x)+x-1 . We note that the Aiello–Subbarao conjecture is not stronger than the Scholz (also called the Scholz–Brauer) conjecture.


  • Addition chain
  • Aiello–Subbarao’s conjecture
  • Scholz–Brauer’s conjecture

2020 Mathematics Subject Classification

  • 11Y16
  • 11Y55


  1. Aiello, W., & Subbarao, M. V. (1993). A conjecture in addition chains related to Scholz’s conjecture. Mathematics of Computation, 61(203), 17–23.
  2. Bahig, H. M., & Nakamula, K. (2002). Some properties of nonstar steps in addition chains and new cases where the Scholz conjecture is true. Journal of Algorithms, 42(2), 304–316.
  3. Bahig, H. M. (2006). Improved generation of minimal addition chains. Computing, 78, 161–172.
  4. Bahig, H. M. (2011). Star reduction among minimal length addition chains. Computing, 91, 335–352.
  5. Clift, N. M. (2011). Calculating optimal addition chains. Computing, 91, 265–284.
  6. Flammenkamp, A. (1999). Integers with a small number of minimal addition chains. Discrete Mathematics, 205(1–3), 221–227.
  7. Flammenkamp, A. (2020, June 7). Shortest addition chains. Universität Bielefeld personal webpage. http://wwwhomes.uni-bielefeld.de/achim/addition_chain.html
  8. Gioia, A., Subbarao, M., & Sugunamma, M. (1962). The Scholz–Brauer problem in addition chains. Duke Mathematical Journal, 29, 481–487.
  9. Knuth, D. E. (1997). The Art of Computer Programming: Seminumerical Algorithms (3 ed. Vol. 2, pp. 461–485). MA, Reading: Addison-Wesley.
  10. Scholz, A. (1937). Jahresbericht. Jahresbericht der deutschen Mathematiker-Vereinigung, 47(2), 41–42.
  11. Subbarao, M. (1989). Addition chains – some results and problems. In Mollin, R. A. (Ed.) Number Theory and Applications (pp. 555–574). Dordrecht: Kluwer Academic Publishers.
  12. Thurber, E. G. (1973). The Scholz–Brauer problem on addition chains. Pacific Journal of Mathematics, 49(1), 229–242.
  13. Utz, W. R. (1953). A note on the Scholz–Brauer problem on addition chains. Proceedings of the American Mathematical Society, 4, 462–463.

Manuscript history

  • Received: 21 January 2021
  • Revised: 14 April 2022
  • Accepted: 9 May 2022
  • Online First: 10 May 2022

Related papers

Cite this paper

Bahig, H. M. (2022). A note on the Aiello–Subbarao conjecture on addition chains. Notes on Number Theory and Discrete Mathematics, 28(2), 276-280, DOI: 10.7546/nntdm.2022.28.2.276-280.

Comments are closed.